Wisconsin, 2010

Damaging Winds in Wisconsin, August 9, 2010

August 9, 2010 · NWS MKX · 13 events in 10 counties and zones

An upper level short wave trough moved rapidly eastward across the Upper Mississippi River Valley and into Wisconsin during the early morning hours of August 9th. The approaching short wave backed low level winds to the south, which brought a moist, unstable air mass into the region with CAPE values of 2000 to 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level short wave trough moved rapidly eastward across the Upper Mississippi River Valley and into Wisconsin during the early morning hours of August 9th. The approaching short wave backed low level winds to the south, which brought a moist, unstable air mass into the region with CAPE values of 2000 to 3000 J/kg. A linear mesoscale convective system developed over Nebraska and moved eastward across northern Iowa on the nose of the 30-35 knot low-level winds. This system moved into Wisconsin shortly after 1 am CDT, with the bowing line of storms producing damaging winds along a 10-mile-wide path as it moved rapidly from west to east across South Central and Southeast Wisconsin. The line of thunderstorms extensively damaged trees and downed power lines, including knocking out electrical power to 1,300 Alliant Energy customers in eastern Sauk County and northwest Dane County. Madison Gas and Electric Company reported about 4,000 of their customers lost power on the southwest side of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 8, 2:33 PM CST, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 2:33 PM CST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT SUN AUG 8 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

TONIGHT THROUGH MONDAY...FORECAST CONFIDENCE LOW TO MEDIUM.

OUTFLOW BOUNDARY AND SUBSIDENCE BEHIND SHORT WAVE THAT DROVE COMPLEX
THROUGH CWA THIS MORNING HAVE CLEARED SKIES OVER MOST OF CWA.
EXCEPTION IS SLOW EROSION OF STRATUS DECK OVER WRN CWA. CONVECTION
DEVELOPING ALONG NEBRASKA/S DAKOTA BORDER IN REGION OF SFC MOISTURE
CONVERGENCE AHEAD OF NEXT WAVE ON WATER VAPOR OVER WRN S DAKOTA. IN
SPITE OF MODELS TRYING TO GENERATE QPF THIS AFTERNOON DUE TO TOO
RAPID A RETURN OF HIGHER DEW POINTS BACK INTO THE REGION...ABOVE
MENTIONED SUBSIDENCE AND MIXED LAYER CIN ACROSS ALMOST OF WI AND
BACK ACROSS SRN MN AND NRN IOWA WILL PREVENT MUCH GETTING GOING
UNTIL WAVE MOVES INTO REGION. WILL TIME CHANCES OF NEXT ROUND OF
SHOWERS AND STORMS WITH SHORT WAVE PASSAGE.

THIS WILL NOT BRING PCPN INTO THE CWA UNTIL LATE EVENING AT THE
EARLIEST...AND MOST LIKELY AFTER 06Z WHEN COMBINATION OF
DIFFERENTIAL VORTICITY ADVECTION AND INCREASING LOW-LEVEL JET IN
RESPONSE TO APPROACHING WAVE WILL EXPAND CONVECTION INTO EXPECTED
MCS.

CHANCES FOR SEVERE LOWER WITH CORFIDI VECTORS AND DIFLUENT
THICKNESSES INDICATING A SOUTHEASTWARD TURN AS CONVECTION APPROACHES
SWRN WI. THIS REFLECTED IN SPC DAY 2 OUTLOOK LIMITED TO THE FAR WRN
CWA. WILL KEEP CHANCE POPS ACROSS CWA WITH HIGHER CHANCES IN THE
WEST.

WITH EXPECTED SWD MOVEMENT OF COMPLEX AND SUBSIDENCE BEHIND WAVE
WILL LEAN TOWARD LESS WIDESPREAD PCPN ON LOCAL WRF20 FOR REST OF THE
DAY MONDAY. CLOUD DEBRIS AND PCPN WILL FOLLOW CLOSER TO COOLER MET
GUIDANCE FOR MONDAY HIGHS.

TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE LOW.

RESULTANT BOUNDARY LOCATIONS AND TIMING ISSUES WITH SHORT WAVES MAKE
IT DIFFICULT TO ATTEMPT TO DRY OUT A GIVEN FORECAST PERIOD. HAVE
TRIED TO HIGHLIGHT LIKELY DRY TIMES WITH LOWR POPS/QPF. DEVELOPING
EASTERLY FLOW AND PERIODS OF CLOUDS AND PRECIPITATION WILL PREVENT
MUCH DAYTIME WARMING AND NIGHTTIME COOLING. CONSENSUS GUIDANCE WAS
FOLLOWED.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. FORECAST CONFIDENCE LOW.

POSITIONING AND TIMING OF SHORT WAVES STILL PROBLEMATIC IN MAINLY
ZONAL FLOW ACROSS NRN U.S. APPEARS WEAK SFC HIGH AND ENOUGH SHORT
WAVE RIDGING TO KEEP THURSDAY DRY...AND DELAY NEXT ROUND OF
SHOWERS/STORMS UNTIL FRIDAY AFTERNOON/NIGHT WITH WAA AHEAD OF DEEP
500 MB TROUGH. SFC TROUGH AND COLD FRONT ASSOCIATED WITH 500MB
TROUGH PASS THROUGH SATURDAY AND EXIT OVERNIGHT TO BRING ANOTHER DRY
DAY SUNDAY. HAVE TRIMMED BACK TEMPERATURES A BIT FROM GUIDANCE DUE
TO UNCERTAINTY OF PERIODS OF CLOUDS AND SHOWERS VS CLEARING WITH EACH
WAVE.

&&

.AVIATION...PLENTY OF SUBSIDENCE IN THE WAKE OF MORNING CONVECTION.
SPC MESO PAGE SHOWS BUILDING INSTABILITY ACROSS IA/MN. WILL BANK ON
COMPLEX EVOLVING THERE AND SPREADING IN LATER TONIGHT OR SUNDAY
MORNING. HAVE MADE SOME MENTION OF THIS POTENTIAL IN THE TAFS.
INCLUDED PATCHY MVFR FOG LATER TONIGHT TOO. MET/MAV HITTING IT
PRETTY HARD AT KENW AND KMSN...THOUGH CONFIDENCE LOW GIVEN LACK OF
IDEAL RADIATIONAL CONDITIONS....BUT TIMING OF ADVANCING CLOUD COVER
FROM THUNDERSTORMS MAY END UP BEING KEY AS TO WHETHER CONDITIONS
WORSEN BELOW MVFR LEVELS.

&&

.MARINE...WAKE LOW COMBINED WITH DECENT MIXING/STRONG
SUBSIDENCE...RESULTING IN A SUSTAINED GUSTY SOUTHWEST WIND REGIME.
THIS PROMPTED SMALL CRAFT ISSUANCE. WINDS NOW DROPPING BELOW
CRITERIA SO WILL CANCEL HEADLINE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09
AVIATION/MARINE...10
Hazardous weather outlook, Aug 9, 12:34 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT SUN AUG 8 2010

WIZ046-047-051-052-056>060-062>072-090900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
134 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHERN WISCONSIN. SOME
OF THE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. THE BEST CHANCE FOR SEVERE STORMS IS FROM ABOUT JANESVILLE
WEST AND THE WISCONSIN DELLS SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL REMAIN ANCHORED ACROSS THE WESTERN GREAT
LAKES AS SEVERAL WEAK LOW PRESSURE SYSTEMS PASS THROUGH THE REGION
THROUGH EARLY THIS WEEK. THESE CONDITIONS WILL SUSTAIN A PERSISTENT
CHANCE OF THUNDERSTORMS FROM MONDAY INTO WEDNESDAY.

ALSO...A PROLONGED PERIOD OF VERY WARM AND HUMID CONDITIONS IS
EXPECTED FROM MONDAY THROUGH THURSDAY. AFTERNOON HEAT INDEX
VALUES WILL REACH THE 90S EACH DAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS NEXT FRIDAY AND SATURDAY
AS A STRONGER COLD FRONT IS EXPECTED TO SWEEP ACROSS THE WESTERN
GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE BE NEEDED.

LMZ643>646-090900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
134 AM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER TONIGHT. SOME OF THE STORMS MAY BE
STRONG WITH GUSTY WINDS...BUT OVERALL THE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA FROM MONDAY AND
TUESDAY BEFORE A WEAK COOL FRONT PASSES ACROSS LAKE MICHIGAN ON
WEDNESDAY. THESE WEATHER SYSTEMS WILL RESULT IN A PERSISTENT CHANCE
OF THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS NEXT FRIDAY AND SATURDAY
AS A STRONGER COLD FRONT IS EXPECTED TO SWEEP ACROSS THE WESTERN
GREAT LAKES REGION.

COLLAR/DDV
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 8, 11:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CDT MON AUG 9 2010

WIZ056-062-063-067-068-090700-
DANE-GREEN-IOWA-LAFAYETTE-SAUK-
1230 AM CDT MON AUG 9 2010

...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWEST AND SOUTH
CENTRAL WISCONSIN...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 84 MILES WEST OF
REEDSBURG TO 62 MILES WEST OF DODGEVILLE TO 60 MILES WEST OF
DARLINGTON...MOVING EAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS
CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA AND BENTON BY 120 AM CDT...
  SHULLSBURG BY 125 AM CDT...
  MINERAL POINT AIRPORT AND LONE ROCK AIRPORT BY 130 AM CDT...
  GOVERNOR DODGE STATE PARK AND DODGEVILLE BY 135 AM CDT...
  SPRING GREEN BY 140 AM CDT...
  YELLOWSTONE LAKE STATE PARK BY 145 AM CDT...
  BLUE MOUND STATE PARK AND BLANCHARDVILLE BY 150 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

GEHRING

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 9, 12:45 AM CST
Where
Iowa County, 2.5 mi NW of Dodgeville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.996, -90.165

Sheriff deputies reported large trees were blown down by thunderstorm wind gusts estimated up to 56 knots (65 mph).

Thunderstorm Wind, Sauk

When
August 9, 1:00 AM CST to 1:10 AM CST
Where
Sauk County, Loganville to North Freedom
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.430, -90.030

Sheriff deputies reported extensive trees damage from thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Iowa

When
August 9, 1:03 AM CST
Where
Iowa County, Mineral Pt to Hollandale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -90.180

Sheriff deputies reported large trees down over many locations across eastern Iowa County from damaging thunderstorm wind gusts.

Thunderstorm Wind, Columbia

When
August 9, 1:25 AM CST to 1:33 AM CST
Where
Columbia County, 3 mi W of Lodi to Arlington
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.320, -89.580

Sheriff deputies reported sporadic damage to large trees from damaging thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Dane

When
August 9, 1:26 AM CST
Where
Dane County, 4 mi NNE of Verona to Fitchburg
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.033, -89.500

Sheriff deputies reported large trees and power lines blown down from damaging thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Marquette

When
August 9, 1:30 AM CST
Where
Marquette County, 4.46 mi NNW of Westfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.938, -89.521

Sheriff deputies reported damage to large trees from thunderstorm wind gusts estimated at 56 knots (64 mph).

Thunderstorm Wind, Dane

When
August 9, 1:34 AM CST
Where
Dane County, Middleton
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.100, -89.500

Sheriff deputies reported large trees blown down from damaging thunderstorm wind gusts estimated at 65 knots (75 mph). A large tree fell on a house in the 7000 block of Sagebrush Trail, resulting in minor damage.

Thunderstorm Wind, Columbia

When
August 9, 1:52 AM CST to 2:10 AM CST
Where
Columbia County, Rio to 4 mi SE of Cambria
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.450, -89.230

Sheriff deputies reported sporadic tree damage from thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Rock

When
August 9, 1:55 AM CST to 2:05 AM CST
Where
Rock County, Edgerton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -89.070

Police officials reported tree damage and building damage from thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Jefferson

When
August 9, 2:00 AM CST to 2:10 AM CST
Where
Jefferson County, 3 mi SW of Lake Mills to 5 mi ENE of Lake Mills
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.049, -88.942

Police officials reported considerable tree damage from thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Waukesha

When
August 9, 2:30 AM CST to 2:40 AM CST
Where
Waukesha County, Dousman to Nashotah
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.020, -88.470

Police officials reported trees and power lines blown down from damaging thunderstorm wind gusts estimated at 56 knots (65 mph).

Thunderstorm Wind, Washington

When
August 9, 2:50 AM CST to 2:55 AM CST
Where
Washington County, West Bend to Jackson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -88.180

Police officials reported considerable tree damage from thunderstorm wind gusts estimated at 56 knots (65 mph). The AWOS at West Bend airport recorded a 60 mph (52 knot) wind gust at 350 am CDT.

Thunderstorm Wind, Milwaukee

When
August 9, 3:00 AM CST
Where
Milwaukee County, 1 mi SW of Milwaukee Timmerman Airport
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.100, -88.044

Police officials reported trees blown down from damaging thunderstorm wind gusts. A mesonet site on the campus of Divine Savior-Holy Angels High School measured a thunderstorm wind gust of 62 mph (54 knots) at 4 am CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255637, 255641, 255638, 255642, 255639, 255643, 255640, 255644, 255645, 255646, 255648, 255647, 255649.